Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 67, NWS Jackson, KY

July 3, 2001Breathitt County, Owsley County, Wolfe County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 3, 2001, 7:59 PM EDT for Breathitt County, Owsley County, Wolfe County, Kentucky. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 3, 2001, 7:59 PM EDT (23:59 UTC)
Expired
Jul 3, 2001, 8:30 PM EDT
In force
31 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Breathitt County, KY, Owsley County, KY, Wolfe County, KY

What was reported inside it

TimeReportWhereRemark
Jul 3, 8:00 PM EDTThunderstorm WindBooneville, KYTrees were blown down.
Jul 3, 8:15 PM EDTThunderstorm WindLost Creek, KYTrees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 12.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WUUS53 KJKL 032359
SVRJKL
KYC025-189-237-040030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
759 PM EDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OWSLEY COUNTY
  BREATHITT COUNTY
  WOLFE COUNTY

* UNTIL 830 PM EDT

* AT 759 PM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
  STILLWATER TO SCOVILLE...OR FROM 4 MILES NORTHEAST OF CAMPTON TO 2
  MILES SOUTHWEST OF BOONEVILLE...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER BELKNAP AT 805 PM EDT.
  OVER BURKHART AT 810 PM EDT.
  OVER BAYS AT 815 PM EDT.
  OVER ALTRO AT 820 PM EDT.
  OVER LAMBRIC AT 825 PM EDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND CLOUD TO
GROUND LIGHTNING.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3785 8352 3771 8368 3764 8352 3750 8360
          3749 8382 3740 8382 3736 8337 3757 8312
          3762 8310 3761 8313 3763 8315 3764 8320
          3770 8325

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:53 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 3, 3:53 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
353 PM EDT TUE JUL 3 2001

MAIN FORECAST PROBLEM CENTERS AROUND POTENTIAL FOR CONVECTION UP
UNTIL THE EXTENDED PERIODS.

ONE WEAKENING MCS IS ABOUT TO ENTER NORTHERN KY FROM THE
NORTHWEST...WHILE ADDITIONAL THUNDERSTORM DEVELOPMENT HAS BEGUN
WESTWARD IN SOUTHERN IN AND SOUTHERN IL. THUS FAR THE LESS ORGANIZED
SCATTERED CONVECTION HAS REMAINED TO OUR SOUTH.

OUR ATMOSPHERE IS CERTAINLY UNSTABLE WITH LIFTED INDICES IN THE
RANGE OF -4 TO -7. IF THE CAP DOES NOT BREAK DUE TO TERRAIN
INFLUENCES EARLY THIS EVENING OR DUE TO WEAKENING MCS MOVING INTO
THE AREA. THERE IS STILL A THREAT OF AN MCS DURING THE NIGHT (AS
SHOWN BY THE MESO ETA). AM NOT COMFORTABLE UNDERCUTTING GUIDANCE
POPS...WHICH ARE IN THE LIKELY CATEGORY FOR MOST OF THE AREA IN BOTH
SETS OF MOS.

ON WEDNESDAY...THE ETA SHOWS AN MCS EXITING THE AREA AT 12Z AND DOES
NOT GENERATE ANY MORE PRECIP BEFORE 00Z. HOWEVER..ALL THREE MODELS
(INCLUDING THE ETA) INDICATE INSTABILITY AND A FAVORABLE POSITION
UNDER THE RIGHT ENTRANCE REGION OF THE UPPER JET. BOTH SETS OF MOS
GUIDANCE SHOW LIKELY POPS...AND WILL STICK WITH THE LIKELY POPS
ALREADY IN ZFPJKL.

UPPER JET SUPPORT WANES WEDNESDAY NIGHT AND THE SURFACE COLD FRONT
IS NOW NOT EXPECTED TO PASS UNTIL THURSDAY...SO WILL GO WITH JUST
CHANCE POPS ON WEDNESDAY NIGHT. CHANCE POPS CONTINUE ON THURSDAY AS
THE COLD FRONT SINKS SOUTH THROUGH THE AREA.

NGM MOS TEMPS LOOK TOO WARM ON WEDNESDAY...PROBABLY BECAUSE OF LOWER
LOW LEVEL DEW POINTS IN THE NGM ALLOWING MORE WARMING BEFORE
CONVECTION DEVELOPS. WILL GO CLOSER TO AVN MAV TEMPS. OTHERWISE...
THE GUIDANCE TEMPS ARE FAIRLY CLOSE AND LOOK REASONABLE.

.JKL...NONE.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:15 PM EDTSevere Thunderstorm WarningJKLEstill30 min
Jul 3, 7:25 PM EDTSevere Thunderstorm WarningJKLPowell, Wolfe35 min
Jul 3, 7:39 PM EDTSevere Thunderstorm WarningJKLLee21 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.